Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 36, NWS Topeka, KS

July 21, 2010Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 21, 2010, 6:07 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2010, 6:07 AM CDT (11:07 UTC)
Expired
Jul 21, 2010, 10:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:33 AM CDTFLASH FLOOD1 S Minneapolis, KSROAD ALONG THE SOUTH SIDE OF MINNEAPOLIS HAS AT LEAST 6 INCHES OF WATER FLOWING ACROSS. MAIN STREET ALSO HAS WATER OVER THE ROADWAY.
Jul 21, 7:05 AM CDTHEAVY RAIN 2.14 Ene Ada, KS24 HOUR TOTAL
Jul 21, 7:22 AM CDTFLASH FLOOD2 N Miltonvale, KS6 INCHES OF FLOWING WATER ACROSS FAWN ROAD 2 MILES NORTH OF MILTONVALE
Jul 21, 7:22 AM CDTFLASH FLOOD4 N Miltonvale, KS6 INCHES OF FLOWING WATER ACROSS HAWK ROAD 4 MILES NORTH OF MILTONVALE
Jul 21, 8:08 AM CDTHEAVY RAIN 5.5Miltonvale, KS24 HOUR TOTAL
Jul 21, 8:10 AM CDTHEAVY RAIN 1.756 N Wells, KS24 HOUR TOTAL. CREEKS REPORTED FULL
Jul 21, 9:08 AM CDTHEAVY RAIN 3.7Nne Minneapolis, KS24 HOUR TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WGUS53 KTOP 211107
FFWTOP
KSC029-143-211500-
/O.NEW.KTOP.FF.W.0036.100721T1107Z-100721T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
607 AM CDT WED JUL 21 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1000 AM CDT

* AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM SCATTERED THUNDERSTORMS OVER THE WARNED AREA. 
RADAR ESTIMATES RAINFALL RATES OF ONE INCH PER HOUR IN THE HEAVIEST 
ACTIVITY. PORTIONS OF THE AREA ALREADY RECEIVED 2 TO 3 INCHES FROM 
PREVIOUS RAINFALL LAST EVENING...AND WITH AN ADDITIONAL 1 TO 3 
INCHES OF RAIN POSSIBLE THIS MORNING OVER SATURATED GROUNDS...FLASH 
FLOODING IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  AURORA...
  BENNINGTON...
  GLASCO...
  MILTONVALE...
  MINNEAPOLIS...
  TESCOTT...
  WELLS...
  NILES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. REPORT 
FLASH FLOODING TO YOUR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER 
SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3934 9793 3956 9736 3895 9736 3895 9792

$$

BLAIR
1 follow-up statement
834 
WGUS73 KTOP 211403
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
903 AM CDT WED JUL 21 2010

KSC029-143-211500-
/O.CON.KTOP.FF.W.0036.000000T0000Z-100721T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLOUD-OTTAWA-
903 AM CDT WED JUL 21 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
OTTAWA AND SOUTHERN CLOUD COUNTIES...

AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS SOUTHERN 
CLOUD AND EXTREME NORTHERN OTTAWA COUNTIES. FLASH FLOODING WILL 
RESULT FROM THIS AREA OF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
ADA...AURORA...BENNINGTON...CULVER...DELPHOS...GLASCO...MILTONVALE...
MINNEAPOLIS...TESCOTT...WELLS AND NILES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

&&

LAT...LON 3934 9793 3956 9736 3895 9736 3895 9792

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:35 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 3:35 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT WED JUL 21 2010

.DISCUSSION...

CONVECTION HAS CONTINUED TO DEVELOP OVERNIGHT FOCUSED NEAR A
925-850MB FRONT AIDED BY A 30 KNOT LOW LEVEL JET AND UPPER
DIVERGENCE NEAR THE FRONT. HEAVY RAIN AND LOCALIZED FLOODING
REMAINS THE PRIMARY CONCERN THIS MORNING. STRONG THUNDERSTORM
UPDRAFTS AND PRECIPITABLE WATER VALUES NEAR 2 INCHES HAS PRODUCED
HIGH RAINFALL RATES LEADING TO LOCALIZED AREAS OF FLOODING.

SURFACE LOW PRESSURE WILL DEEPEN IN WESTERN NEBRASKA TODAY IN
RESPONSE TO HEIGHT FALLS FROM AN UPPER TROUGH MOVING THROUGH THE
HIGH PLAINS. THE SURFACE FRONT WILL LIFT NORTH THROUGH NORTH
CENTRAL AND NORTHEAST KANSAS. ADDITIONAL THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE NEAR THE FRONT AS IT LIFTS NORTH.

NORTHEAST KANSAS WILL BE FIRMLY IN THE WARM SECTOR ON THURSDAY
AND FRIDAY. WITH THE FRONT TO THE NORTH...STRONG WARM AIR
ADVECTION WILL BRING HIGHS IN THE MID TO UPPER 90S AND DEWPOINTS
RANGING FROM THE LOWER 70S IN NORTH CENTRAL KANSAS TO THE MID AND
UPPER 70S IN EAST CENTRAL KANSAS. CONFIDENCE IS HIGH THAT HEAT
INDEX VALUES WILL REACH ADVISORY AND WARNING CRITERIA AND AFTER
COORDINATING WITH SURROUNDING OFFICES...HAVE POSTED HEADLINES.

A SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS WILL DRIVE A COLD
FRONT SOUTH INTO THE CENTRAL PLAINS FRIDAY. HEAT INDEX VALUES ARE
AGAIN EXPECTED TO REACH HEADLINE CRITERIA AND HAVE CARRIED
HEADLINES THROUGH FRIDAY. FORECAST MODEL CONSENSUS GRADUALLY
CARRIES THE FRONT THROUGH NORTHEAST KANSAS LATE FRIDAY AFTERNOON
INTO FRIDAY NIGHT BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS.
OVER THE WEEKEND THE FRONT IS PROGGED TO LIFT NORTH WITH
ADDITIONAL THUNDERSTORMS POSSIBLE.

32

&&

.TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING FROM
10 AM THURSDAY TO 8 PM FRIDAY FOR KSZ022-KSZ023-KSZ024-KSZ026-
KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058
-KSZ059.

HEAT ADVISORY FROM 10 AM THURSDAY TO 8 PM FRIDAY FOR KSZ008-
KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ034-KSZ035.

&&
Hazardous weather outlook, Jul 21, 4:12 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT WED JUL 21 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-220915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
412 AM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL TRACK ACROSS PORTIONS OF THE OUTLOOK AREA.
HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE. A FEW STORMS
COULD PRODUCE DAMAGING WIND GUSTS UP TO 60 MPH AND DIME SIZE
HAIL.

HEAT INDEX VALUES RANGING FROM 100 TO 104 WILL BE POSSIBLE
DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES RANGING FROM 105 TO 110 WILL BE POSSIBLE
THURSDAY AND FRIDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE NORTH OF INTERSTATE 70
FRIDAY...AND ACROSS THE ENTIRE AREA FRIDAY NIGHT INTO THE
WEEKEND.

In the hours before

Local storm report, Jul 21, 12:53 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 AM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     FLASH FLOOD      5 SW ALMA               38.97N 96.35W
07/21/2010                   WABAUNSEE          KS   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORTED SEVERAL AREAS OF WATER ONE
            FOOT DEEP FLOWING ACROSS OLD K10 ROAD IN BETWEEN ALMA AND
            ALTA VISTA.

&&

BLAIR
Local storm report, Jul 21, 4:05 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
405 AM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     FLASH FLOOD      4 N WHITE CITY          38.85N 96.74W
07/21/2010                   MORRIS             KS   LAW ENFORCEMENT

            B AVE NEAR THOMAS CREEK COMPLETELY WASHED OUT FROM
            RAPIDLY FLOWING WATER.

0350 AM     FLASH FLOOD      6 S WHITE CITY          38.71N 96.74W
07/21/2010                   MORRIS             KS   LAW ENFORCEMENT

            ONE FOOT OF FLOWING WATER OVER HIGHWAY 149 NEAR P AVE

&&

BLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:20 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Jul 20, 7:39 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage51 min
Jul 20, 7:40 PM CDTFlash Flood WarningTOPDouglas2 hr
Jul 20, 7:55 PM CDTTornado WarningTOPCoffey, Franklin, Osage20 min
Jul 20, 8:01 PM CDTSevere Thunderstorm WarningTOPLyon44 min
Jul 20, 8:09 PM CDTTornado WarningTOPAnderson, Coffey21 min
Jul 20, 8:32 PM CDTSevere Thunderstorm WarningTOPAnderson16 min
Jul 20, 8:39 PM CDTFlash Flood WarningTOPFranklin2 hr
Jul 20, 8:45 PM CDTSevere Thunderstorm WarningTOPLyon30 min
Jul 20, 9:43 PM CDTAreal Flood WarningTOPDouglas4 hr
Jul 20, 11:16 PM CDTAreal Flood AdvisoryTOPGeary59 min
Jul 20, 11:29 PM CDTSevere Thunderstorm WarningTOPWabaunsee31 min
Jul 21, 12:11 AM CDTAreal Flood AdvisoryTOPGeary, Morris2 hr
Jul 21, 12:45 AM CDTFlash Flood WarningTOPGeary, Morris, Wabaunsee4 hr
Jul 21, 3:53 AM CDTExcessive Heat WarningTOPAnderson, Coffey, Douglas, Franklin, Geary, Jackson and 8 more4 days
Jul 21, 3:53 AM CDTHeat AdvisoryTOPBrown, Clay, Cloud, Dickinson, Marshall, Nemaha and 3 more63 hr
Jul 21, 4:47 AM CDTAreal Flood WarningTOPGeary, Morris, Wabaunsee4 hr
Jul 21, 5:26 AM CDTRiver Flood WarningTOPWabaunsee9 hr
Jul 21, 7:01 AM CDTRiver Flood WarningTOPGeary10 hr
Jul 21, 8:45 AM CDTAreal Flood WarningTOPDickinson, Geary, Lyon, Morris, Wabaunsee4 hr
Jul 21, 9:16 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa, Washington3 hr
Jul 21, 9:26 AM CDTRiver Flood WarningTOPLyon28 hr
Jul 21, 9:26 AM CDTRiver Flood WarningTOPClay30 hr
Jul 21, 9:26 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline5 hr
Jul 21, 10:33 AM CDTRiver Flood WarningTOPDickinson48 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.